Category: 

What Is Loprazolam?

Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 26 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Loprazolam is a medication for short-term treatment of insomnia. It is in the benzodiazepine class of drugs, which work by depressing the central nervous system to induce a state of sedation. Patients may use this medication to address temporary sleep problems which may include difficulties falling or staying asleep, or issues with waking up during the night. Using it for long periods of time is not recommended because patients can be at the risk of forming a dependent relationship with the medication, which may cause symptoms of withdrawal.

Patients typically take a 1 milligram dose of loprazolam shortly before bed to help themselves get to sleep. Side effects typically include drowsiness, weakness, and a feeling of sedation or sluggishness. It is not generally safe to take loprazolam and operate heavy machinery or motor vehicles. Sometimes psychiatric symptoms like psychosis or depression may develop, in which case the patient should stop taking the medication and discuss the situation with a doctor.

Ad

Older adults tend to be more sensitive to loprazolam and other benzodiazepines. Halving the dosage may be recommended to allow them to take the medication safely. In addition, people with a history of depression, psychosis, and phobias may not be good candidates for the medication because it can exacerbate their mental health problems. Other sedating drugs are not safe to mix with loprazolam unless a patient is specifically directed to do so, and it is usually not advisable to mix alcohol with this drug because the patient could develop problems like abnormally slow respiration and heart rate.

Concerns about dependence may lead a medical provider to recommend that the patient only take the medication for a short period of time. Long-term loprazolam use can cause withdrawal symptoms like headaches, tremors, and seizures when the patient tries to stop the medication. People worried about their history of loprazolam use should discuss this with a medical professional to determine if they need to be careful about tapering off the medication so they can safely stop using it.

In addition to using loprazolam to manage sleep disorders, the patient may also be advised to consider changes to sleep patterns, counseling, and other measures to improve sleep. Cognitive behavioral therapy can be helpful for some patients who develop sleep disruptions. Reorganizing a bedroom, setting a sleep schedule, and changing eating habits sometimes also help with persistent insomnia. Appropriate management for stress may also help the patient sleep better at night.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email